Wyoming, 2021Winter Storm in Wyoming, April 14 to 15, 2021
April 14 to 15, 2021 · NWS RIW · 5 events in 5 counties and zones
A slow moving area of low pressure brought heavy snow to portions of central Wyoming. Impacts during the daylight hours were minimal in the lower elevations, since the strong April sun angle kept roads mainly wet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure brought heavy snow to portions of central Wyoming. Impacts during the daylight hours were minimal in the lower elevations, since the strong April sun angle kept roads mainly wet. As temperatures dropped when the sun set, roads became slick and many were closed at night. The highest amounts were in Riverton, Wyoming, where up to a foot of snow fell. Elsewhere, Lander, Wyoming had up to 9 inches with 8 inches at Thermopolis, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 14, 4:01 AM MST, 59 minutes earlier.
Area forecast discussion, Apr 14, 4:01 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
501 AM MDT Wed Apr 14 2021
.SHORT TERM...(Today through Thursday)
Issued at 450 AM MDT Wed Apr 14 2021
The first round of snow in the south and southwest has occurred
with light accumulations per webcams. This area of snow will
continue to push north this morning with some light snow in the
central zones and into northwest WY. A a dry slot is evident in
Sweetwater county at 430 AM, and this will bring a lull in the
snow today. The north zones will be mostly dry today. High
temperatures today will be in the 30s with some lower 40s in the
far south, far west, and the Big Horn Basin. Mountain highs will
be in the 20s. Windy in the south today with that northeast wind
continuing with gusts 35 to 50 mph.
The second round of snow will move from southwest to northeast
across the region tonight into Thursday morning. Models continue
to peg parts of central WY with heavy snow, including the Wind
River Basin, Lander, and the east slopes of the Wind River
mountains. Have upgraded the winter storm watches to advisories
and warnings. The northwest and northern Big Horn basin will see
the least amount of snow from this weather system. The most
hazardous impacts to roads will be after sunset tonight through
late Thursday morning. Snow will be decreasing in intensity by
late Thursday morning through the afternoon over the region. Lows
tonight will be in the 20s with teens in the mountains. Highs on
Thursday will be in the 30s east of the divide with a few lower
40s in the Big Horn Basin. Highs in the 30s and 40s will occur west
of the divide. Mountains highs will be in the 20s for the most
part.
.LONG TERM...(Thursday night through Wednesday)
Issued at 450 AM MDT Wed Apr 14 2021
At the beginning of the long-term, the system impacting the area in
the short-term looks to be continuing. Most of the heavier
precipitation looks to be over by this point, however. Heaviest
amounts from 00Z Friday into 00Z Saturday look to be over the
mountain ranges with the Bighorns possible seeing as much as another
6 inches. Outside of the mountains, expect accumulations to be less
than 2 additional inches with many places seeing well under an inch.
Temperatures still look to be quite cold with highs remaining in the
30s in many locations. The Wind River and Bighorn Basins may have
the biggest jump and reach well into the 40s, but if there is any
snow on the ground then highs may need to be adjusted downwards on
later shifts.
Saturday and most of Sunday look to be fairly benign as an east-west
oriented ridge impacts the area. It is still possible that there
may be a bit of lingering moisture on Saturday, but any
accumulations look to be very light and confined to the higher
elevations.
By 00Z Monday, the next cold front from the north may start
impacting western areas. This feature is expected to quickly dive
southward during the day Monday with more moisture activity. It
looks like Monday could be quite windy with a strong northerly flow.
H7 temperatures look to drop quite a bit on Monday behind the front
so any precipitation that starts as rain looks to change to snow
that does come through may be in the form of snow as the cold air
filters in behind the front. Confidence is low for Tuesday and
Wednesday, but more precipitation is possible for both days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday)
Issued at 450 AM MDT Wed Apr 14 2021
Waves of snow showers are expected across central and southern areas
through 00Z Thursday with significant lulls possible. A more
persistent snowfall is expected especially across central areas
Wednesday night. Also the northern terminals (KCOD and KWRL) will
then have better chances of snow.
MVFR or low VFR ceilings are expected through the TAF period, but a
trend to lower ceilings are expected after 00Z Thursday.
KCPR, KLND, KRIW will likely have a prolonged period of IFR
visibilities in snow Wednesday night with the worst conditions at
KLND.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 450 AM MDT Wed Apr 14 2021
Periods of snow today and tonight over most of the fire zones. The
heaviest snow will occur in the central and parts of the southwest
through Thursday. The north zones will see the least amount of
snow. Windy over most of the region today through Thursday.
Conditions will be improving for Friday with snow showers in the
mountains and isolated snow showers at the lower elevations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Thursday for WYZ027>030.
Winter Storm Warning from 3 PM this afternoon to midnight MDT
Thursday night for WYZ019.
Winter Storm Warning until 6 PM MDT Thursday for WYZ015-018-024.
Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
for WYZ010-011.
Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for WYZ016-017.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Thursday for WYZ020-022.
Winter Weather Advisory from midnight tonight to noon MDT Friday
for WYZ008-009.
Winter Weather Advisory from 9 PM this evening to noon MDT
Thursday for WYZ005.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Friday for WYZ007.
&&
SHORT TERM...AR
LONG TERM...Clayton
AVIATION...Murrell
FIRE WEATHER...AR
Hazardous weather outlook, Apr 14, 2:00 AM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Wed Apr 14 2021
WYZ001>020-022>030-151100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Wed Apr 14 2021
...Winter Storm Warnings and Winter Weather Advisories are posted
for parts of Central and Southwest Wyoming Today through Thursday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Periods of snow today over the central and south. A chance of snow
in the west. Heavier snow will occur tonight in central Wyoming.
Please see winter weather statements for more details.
Windy over the south today and tonight with increasing wind speeds
in the central tonight.
Expect hazardous driving conditions later this evening through the
late night hours as roadways become snow packed or icy.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Periods of snow along and east of the divide. A chance
of light snow in the west.
Friday...A chance of snow showers.
Monday...A chance of snow along and east of the continental divide.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Apr 14, 4:50 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
550 AM MDT Wed Apr 14 2021
WYZ026-150000-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
550 AM MDT Wed Apr 14 2021
...Periods of snow Today and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of light snow today with light accumulations.
Another round of snow will occur tonight with snowfall of 1 to 3
inches expected.
* WHERE...Upper Green River Basin.
* WHEN...Today and Tonight.
* ADDITIONAL DETAILS...Area roads may be slick late this evening
through Thursday morning. Highway 28 from near South Pass to
Farson will have a northeast wind of 25 to 35 mph with gusts
around 45 mph today and tonight. Visibility will be reduced in
snow and blowing snow.
WYZ003-150000-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
550 AM MDT Wed Apr 14 2021
...Snow Tonight into Thursday morning...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of light snow today with light accumulations.
Another round of snow will occur tonight with snowfall of 1 to 3
inches expected. Locally higher amounts may occur around
Meeteetse.
* WHERE...Cody Foothills.
* WHEN...Tonight into Thursday morning.
* ADDITIONAL DETAILS...Area roads may be slick late this evening
through Thursday morning. Highway 120 will be impacted.
WYZ014-150000-
Wind River Mountains West-
550 AM MDT Wed Apr 14 2021
...Periods of snow Today and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Snow and wind expected. Snowfall of 2 to 6 inches.
Northeast wind of 25 to 35 mph with gusts around 45 mph. This
includes Atlantic City and South Pass City.
* WHERE...West Wind River Mountains.
* WHEN...Today and Tonight.
* ADDITIONAL DETAILS...Highway 28 over South Pass may be very
difficult to impossible tonight due to snow and blowing snow.
WYZ002-150000-
Absaroka Mountains-
550 AM MDT Wed Apr 14 2021
...Periods of snow Today and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Mainly light snow Today. Then a period of moderate to
heavy Tonight. Snowfall of 2 to 6 inches, with the most
occurring on the east slopes of the range.
* WHERE...Absaroka mountains.
* WHEN...Today and Tonight.
* ADDITIONAL DETAILS...Use caution if traveling in this area.
Roads leading into the mountains will be slick and snow covered
at times with low visibility.
Winter Storm, Wind River Mountains East
- When
- April 14, 5:00 AM MST to April 15, 3:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A combination of heavy snow and high wind lead to the closure of US 28 over South Pass.
Winter Storm, Lander Foothills
- When
- April 14, 5:00 AM MST to April 15, 3:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around Lander, Wyoming generally ranged from 6 to 12 inches.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- April 14, 11:00 AM MST to April 15, 8:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A combination of heavy snow and gusty wind brought hazardous travel conditions that lead to the closure of US 287.
Winter Storm, Wind River Basin
- When
- April 14, 5:00 PM MST to April 15, 12:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around Riverton, Wyoming ranged from 6 to 12 inches. At the National Weather Service office, 7.7 inches of snow fell. The snow caused slick roads around the area and lead to closure of several school districts.
Winter Storm, Southwest Big Horn Basin
- When
- April 14, 6:00 PM MST to April 15, 6:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Snowfall amounts around Thermopolis, Wyoming ranged from 6 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Guam, April 14 to 16, 2021$5.9 million · 2 events
- Hail in Texas, April 14 to 15, 20212.75 in hail · 23 events
- Winter Storm and Winter Weather in Colorado, April 14 to 16, 20217 events
- Hail and Damaging Winds in Texas, April 14 to 16, 20211.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$3,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$9,000 · 2.75 in hail · 4 events
- Strong Wind in California, April 14 to 18, 2021$8,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20212 events
- Damaging Winds in Virginia, April 14, 2021$3,000 · 50 kt wind · 2 events
- Hail in Arkansas, April 14, 20210.88 in hail · 1 event
- Hail in Louisiana, April 14, 20211 in hail · 1 event
- Hail in Arkansas, April 14, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953769, 953770, 953771, 953772, 953773.